Report Shows 1 in 9 Teens Getting Dangerous Prescriptions
One out of every nine teens, and one out of six young adults in their 20s, received prescriptions in 2007 for medications that have potential for abuse, such as stimulants including Ritalin, Reuters Health reports.
Additionally, the chance that a teenager or young adult will receive a prescription for a controlled medication has nearly doubled in the last 15 years in the United States, according to the news service.
"This study indicates that there are many more abusable prescriptions in people's medicine cabinets, in homes where there are children," Dr. Cindy Thomas, of Brandeis University in Waltham, Mass., tells Reuters Health.
But just because teenagers and young adults receive these prescriptions, it doesn't mean they will abuse them, or pass them onto others, the study's author, Dr. Robert Fortuna, of the University of Rochester in New York.
The study is a red flag for parents, Fortuna tells the news service, and he advises parents to stay vigilant if their teenagers are prescribed any of the at-risk medications, maintaining "open communication," with their children and remaining aware of the drugs' potential for misuse.
In a separate study, released in June by the Centers for Disease Control, it was found that one in five high school students in the United States have taken prescription medications without a doctor's prescription. The CDC's 2009 National Youth Risk Behavior Survey included prescription drugs such as OxyContin, Percocet, Vicodin, Adderall, Ritalin and Xanax, all taken by teens sans prescription.
The Reuters Health study found that common reasons young people received prescriptions for opioid drugs such as OxyContin and Vicodin, which have been found to be the most frequently abused prescription drugs, were for back or other musculoskeletal pain, injury and insomnia. Teens also are frequently prescribed medications for attention deficit hyperactivity disorder as well as sedatives for psychiatric disorders.
Start by teaching him that it is safe to do so.